Physicians' Academy for Cardiovascular Education

Statin exposure associated with idiopathic inflammatory myositis

Association of Statin Exposure With Histologically Confirmed Idiopathic Inflammatory Myositis in an Australian Population

Literature - Caughey GE, Gabb GM, Ronson S et al. - JAMA Intern Med. 2018; published online ahead of print

Introduction and methods

Statins decrease LDL-c levels, reduce CV risk, and cause musculoskeletal adverse events in some patients, which usually resolve after discontinuation [1]. Case reports and a small case-control study related statin therapy with idiopathic inflammatory myositis (IIM). This is a group of rare, autoimmune muscular disorders, including polymyositis, inclusion body myositis, dermatomyositis, and necrotizing myositis, which may lead to permanent disability and death [2,3].

This retrospective, population-based, case-control study assessed the association between current exposure to statins and histologically confirmed IIM. Moreover, the prevalence of specific types of IIM and temporal changes in the proportion of IIM cases exposed to statins was evaluated.

For this purpose, patients aged ≥40 years with histologically confirmed IIM were identified in the South Australian Myositis Database [4] between 1990 and 2014. Statin use was self-reported or reported by the treating rheumatologist. Population-based controls obtained from the North West Adelaide Health Study [5] between 2004 and 2006 were randomly matched by age, gender and comorbidity index in a 3:1 ratio of controls to cases.

Main results

Conclusion

Statin exposure was significantly associated with histologically confirmed IIM. Although IIM is rare, and statin-associated autoimmune myopathy even rare, considering the severity of the condition and the increasing use of statins, awareness and early recognition of the disease is important. Causality of the relationship between statin therapy and IIM remains unknown.

Editorial comment

In his editor’s note, Curfman [6] writes that although statin exposure was not accurately captured in the study of Caughey et al. since in some patients it was self-reported and in others, the rheumatologists reported medications captured in medical records, these are probably the best existing data on this topic. He concludes: ‘Statin-associated myopathy as well as muscular aches and pains will continue to be a concern to patients and a diagnosis elusive to physicians. This debilitating adverse effect underscores the importance of prescribing statins only to patients who will clearly have a net benefit.’

Find this article online at JAMA Intern Med